A dangerous snack
Dog survives accidentally ingesting horse medicine
By Sarah Carey
A dog that barely survived after treatment at the UF Small Animal Hospital for acute ivermectin toxicity went home with his owner recently, prompting UF veterinarians to warn pet owners to take stock of their pets’ medications, particularly how and when they are administered.
“Many people already know to be aware of medications in their homes, and to be careful how those drugs are stored so that pets and children can’t get access to them,” said Carsten Bandt, D.V.M., chief of the hospital’s emergency service. “However, people may not think about environments other than houses, such as barns or farms, where different types of animals frequently mingle and medications may be given outside.”
Sandra Johnson gave her horses their deworming medication May 17 but didn’t see her Australian shepherd, Charly, creep through the barn. When she did see him a few minutes later, his head was down, and soon after, he was crawling. Johnson didn’t realize what had happened until a veterinarian asked if Charly had consumed ivermectin.
It turned out the medication she had given her horses had been flavored, and Charly had eaten what one of the horses spit out.
“In Charly’s case, not only did he consume an extremely powerful dose … but on top of that, Australian shepherds have a genetic sensitivity to ivermectin that allows the drug to enter the central nervous system,” Bandt said.
Acute ivermectin toxicity paralyzed Charly, who was treated with a lipid infusion and was placed on a ventilator to help him breathe. On June 1, Charly went home with his owner.
“He is running around at home, playing with his littermate and trying to chase the horses,” Bandt said.